Montana, 2008

Hail in Montana, June 17, 2008

June 17, 2008 · NWS GGW · 4 events in 3 counties and zones

Unstable conditions developed early this day across eastern Montana resulting in one severe thunderstorm before noon. Later in the afternoon, greater instability ahead of a cold front triggered a few severe storms that persisted into the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Unstable conditions developed early this day across eastern Montana resulting in one severe thunderstorm before noon. Later in the afternoon, greater instability ahead of a cold front triggered a few severe storms that persisted into the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 7:46 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 17, 7:46 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
846 AM MDT TUE JUN 17 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
MINOR UPDATE TO GRIDS THIS MORNING. SOME LIGHT CONVECTION
CONTINUES ACROSS THE SOUTHWESTERN ZONES THIS MORNING ALONG A WEAK
BOUNDARY. LOOKS TO BE FAIRLY PERSISTENT SO ADDED POPS FOR THE REST
OF THE MORNING. REMAINDER OF FORECAST LOOKS ON TRACK WITH WIDER
COVERAGE OF CONVECTION...AND POSSIBLY SEVERE STORMS IN THE LATER
AFTERNOON OR EVENING. EBERT

PREVIOUS SHORT TERM DISCUSSION...TODAY WILL BEGIN QUIET WITH AN
UPPER RIDGE AXIS MOVING OVER NORTHEAST MONTANA IN COINCIDENCE WITH
A SURFACE TROUGH AND AREA OF INSTABILITY CENTERED OVER THE WESTERN
ZONES. HOWEVER BY EVENING SHORTWAVE IN THE UPPER FLOW AND A WEAK
COLD FRONT ARE APPARENT ON THE 00Z GFS. CONVECTION SHOULD NOT HAVE
MUCH DIFFICULTY IN INITIATING IN WESTERN ZONES DURING THE HEAT OF
LATE AFTERNOON/EARLY EVENING WHERE SURFACE BASED CAPE WILL BE
AROUND 1500 J/KG AND LI OF AROUND -6C. SPC HAS PLACED OUR SOUTH
AND SOUTHWESTERN ZONES IN THE SLIGHT RISK FOR SEVERE WEATHER AREA.
CONDITIONS ARE GOOD FOR SOME EVENING STORMS TO BECOME
SEVERE...WITH POSSIBLE LARGE HAIL AND DAMAGING WINDS. SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE EAST ACROSS THE ZONES TUESDAY
NIGHT AND WEDNESDAY MORNING. UPPER RIDGING WILL LINGER OVER THE
AREA WEDNESDAY...BUT BY EVENING A SHORTWAVE SPINNING OFF THE
CLOSED LOW OVER QUEEN CHARLOTTE ISLAND INTO ALBERTA WILL INITIATE
MORE CONVECTION OVER CENTRAL AND EASTERN MONTANA...MAINLY
AFFECTING THE LOCAL SOUTHWEST ZONES WHERE OMEGA IS THE STRONGEST.
BY THURSDAY A WEAK UPPER RIDGE BUILDS BACK IN AS THE SHORTWAVE
LIFTS FARTHER NORTH INTO CANADA. WITH THE SURFACE HIGH MOVING OVER
THE ZONES CONDITIONS COULD BECOME MORE QUIET. WILL MAINTAIN
INHERITED SLIGHT CHANCE/CHANCE POP GRIDS THROUGH THE PERIOD WITH
SOME MINOR ADJUSTMENTS...BUT MOSTLY INTACT.

THE SHORT TERM WILL SEE ABOVE NORMAL TEMPERATURES AS 1000-500MB THICKNESS
HEIGHTS REMAIN AROUND 560-565DM. LAPSE RATES EACH DAY WILL
EFFICIENTLY MIX UPPER WINDS TOWARDS THE SURFACE EACH DAY BUT UPPER
WINDS AND WEAK SURFACE GRADIENTS WILL LIKELY KEEP WINDS AROUND 15
KTS OR LESS THROUGH THE PERIOD. SCT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
PATTERN APPEARS TO BE SETTLING INTO A MORE TYPICAL ONE FOR THIS
TIME OF YEAR WITH AN UPPER HIGH EXPECTED OVER THE DESERT SOUTHWEST
AND MEXICO WITH UPPER LOWS OFF THE BRITISH COLUMBIA COAST AND
EASTERN CANADA. THE POSITION OF THE RIDGE AXIS NORTHWARD WILL HAVE
GREAT BEARING ON OUR WEATHER DURING THIS EXTENDED PERIOD. RIGHT
NOW THE COMPUTER MODELS MORE OR LESS AGREE ON EASTERN MONTANA
BEING IN SOUTHWEST FLOW ALOFT FOR MOST OF THE PERIOD WITH THE
UPPER RIDGE AXIS TO OUR EAST. THIS FLOW TYPICALLY LENDS ITSELF TO
PRODUCING PRETTY DECENT LATE AFTERNOON AND EVENING CONVECTION AS
DISTURBANCES COME THRU IN AN UNSTABLE AFTERNOON ENVIRONMENT. RIGHT
NOW BEST CHANCE OF A NO CONVECTION DAY WOULD APPEAR TO BE SATURDAY
WITH THE RIDGE AXIS EXPECTED TO EITHER JUST WEST OF OR RIGHT OVER
EASTERN MONTANA. LOOKS LIKE ANOTHER FRONTAL PASSAGE ROUNDABOUT
SUNDAY AFTERNOON. SHOULD THAT COME TO FRUITION THERE COULD BE SOME
STRONGER STORMS AT THAT TIME. THUS THE FORECAST FAIRLY HOMOGENIZED
WITH CHANCES FOR AFTERNOON AND EVENING CONVECTION EACH DAY.
TEMPERATURES MUCH MORE SUMMER-LIKE WITH READINGS MAINLY IN THE 80S
FOR HIGHS AND UPPER 40S AND 50S FOR LOWS.

&&

.AVIATION...
A MOSTLY CLEAR SKY IS EXPECTED AT ALL TAF SITES THRU THE MORNING
HOURS. CUMULUS WILL DEVELOP DURING THE AFTERNOON WITH SOME PERHAPS
GOING TO THE CB STAGE AS ISOLATED TO SCATTERED STORMS ARE POSSIBLE
LATER THIS AFTERNOON AND EVENING. THUS VFR CONDITIONS ARE EXPECTED
TO PREVAIL WITH PERHAPS BRIEF MVFR TO LIFR SHOULD A STORM HIT OR
PASS CLOSE BY A TAF SITE. IT WOULD APPEAR KGDV WOULD HAVE THE BEST
CHANCE OF EXPERIENCING A STORM TODAY. A LIGHT SOUTHEAST WIND THIS
MORNING AT ALL SITES EXCEPT KGGW IS EXPECTED...WITH SPEED
INCREASING TO AROUND 10 KT THIS AFTERNOON AND EARLY EVENING. AT
KGGW AN EAST WIND AT 10-12 KT IS EXPECTED THIS MORNING...BECOMING
SOUTHEAST THIS AFTERNOON NEAR 10 KT. SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY EVENING COULD BECOME SEVERE AND PRODUCE LARGE
HAIL AND WIND GUSTING OVER 55 KT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 2:08 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT TUE JUN 17 2008

MTZ016>027-059>062-180915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
308 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
June 17, 10:32 AM MST
Where
Garfield County, 5 mi SE of Cohagen
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
46.979, -106.525

Hail, Petroleum

When
June 17, 2:50 PM MST
Where
Petroleum County, 17 mi SSW of Winnett
Measured
0.88 in hail
Reported by
Public
Coordinates
46.773, -108.488

Hail, Petroleum

When
June 17, 7:35 PM MST
Where
Petroleum County, 17 mi SSW of Winnett
Measured
0.75 in hail
Reported by
Public
Coordinates
46.773, -108.488

Hail, Phillips

When
June 17, 10:00 PM MST
Where
Phillips County, 6.64 mi NNW of Manning Corral Raws
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.790, -108.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94778, 94779, 94782, 94784.